Alert archive / North Carolina / Gale Warnings in 2020
Gale Warning 21, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this gale warning at Oct 28, 2020, 3:43 PM EDT. It took effect at Oct 29, 2020, 12:00 PM EDT. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2020, 3:43 PM EDT (19:43 UTC)
- In effect from
- Oct 29, 2020, 12:00 PM EDT
- Expired
- Oct 30, 2020, 5:56 PM EDT
- In force
- 30 hr
- Issued by
- NWS Newport/Morehead City, NC
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this gale warning went out at Oct 28, 1:38 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Oct 28, 1:38 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 138 PM EDT Wed Oct 28 2020 .SYNOPSIS... High pressure will continue over the area through tonight. A complex frontal system and low pressure area will impact the area Thursday into Friday. Cool high pressure will build in Saturday into Sunday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 935 AM Wednesday...No minor change to the near-term forecast. The patchy dense fog is gradually diminishing this morning and expect partly to mostly sunny skies within the next hour or so. Pre Dis...High pressure surface and aloft will continue over the area through tonight maintaining dry and warm conditions across Eastern NC. Widespread areas of fog with local visibilities to 1/4 of a mile and extensive low clouds early this morning will dissipate rapidly around 10 AM as drier air aloft mixes down. Expecting partly to mostly sunny skies thereafter. Developing weak southerly return flow will help to warm high temperatures into the mid to upper 70s. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... As of 650 AM Wednesday...The center of the surface high will move offshore while a complex frontal system approaches the western Carolinas late tonight. This will lead to a tightening of the pressure gradient and an increase in southerly flow especially along the coast. The low level mixing should preclude fog formation but low clouds may develop in the still moist low levels. Southerly breezes and increasing cloud cover in advance of the aforementioned front will result in mild lows in the low to mid 60s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 4 AM Wednesday...The remnants of TC Zeta will lift west and north of the area Thursday followed by a strong cold front Thursday night. Cool high pressure will build in from the north Saturday then move offshore Sunday. Another strong cold front will push across the area Sunday night with reinforcing high pressure building in from the west early next week. Thursday and Friday...The remnants TC Zeta will quickly lift across the southern Appalachians and VA Thursday then move off the Delmarva Peninsula Thursday evening. A dampening mid level shortwave and cold front will quickly follow Zeta pushing across the region late Thursday night and early Friday. Could see an isolated to widely scattered shower Thursday as swrly flow and low level moisture increases through the day but the best chance for precip comes Thursday night when upper jet dynamics are maximized coinciding with strong frontal forcing. Instability still looks meager across the area but strong frontal forcing with around 50 kt of 0-6km bulk shear could aid in transporting strong winds aloft to the surface which may bring a risk of damaging wind gusts or even an isolated tornado Thu night and SPC has the region in a marginal risk of severe storms. Even outside of any storms, SW winds will ramp up quickly Thursday afternoon as gradients tighten with Zeta tracking to our west and the strong front approaching bringing wind gusts to around 35 mph inland and 45 mph along the coast through Thursday night and a wind advisory may be necessary along portions of the coast. The strong winds could also bring minor water level rises across portions of the sounds and more info about this can be found in the Coastal Flooding section below. The front is progged to push trough around 12z Friday bringing improving conditions through the day with strong CAA and blustery nwrly winds bringing sharply colder temps. Highs Thursday will be very warm in the low to mid 80s most locals. Mild temps continue Thur night with lows in the 60s as swrly flow continues ahead of the front and fropa not expected until late. Strong CAA Friday will lead to a non-diurnal temp curve with high around 65-70 expected around mid-day with temps falling through the afternoon. Friday night through Saturday night...Coolest airmass of the season so far on tap with aforementioned fropa and subsequent cool high pres building in. Lows both Friday night and Saturday night expected well down into the 40s while highs will struggle towards 60 degrees inland on Saturday. Sunday through Tuesday...A northern stream shortwave and attendant cold front approach the area Sunday and push across the area Sunday night. Moisture will be limited with this system and only expect wdly sct showers Sunday into Sunday evening, with higher chances near the coast. Temps moderate towards climo ahead of the front Sun with highs around 65-70. High pressure quickly builds back into the region Monday and Tuesday with bringing an even colder airmass into the region. Highs Monday expected in the mid to upper 50s with lows in the mid 30s inland and mid 40s coast Monday night. Continued dry Tuesday with temps beginning to moderate with highs in the low 60s. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Short Term /Through Thursday Morning/... As of 130 PM Wednesday...VFR conditions prevail with light winds out of the W/SW around 5kts. Patchy fair weather cu field is developing around FL030 but will not impact flight cats. Overnight, winds turn more southerly. Fog is not expected tomorrow morning, however low level clouds will likely impact inland terminals bringing a few hours of MVFR starting around 13Z lasting through the morning until early afternoon. The southerly winds will build to 10-15kts with gusts to 20kts around 13/14Z building to 15-20kts sustained with gusts up to possibly 30kts by tomorrow afternoon. Long Term /Thursday through Sunday/... As of 445 AM Wed...The remnants of TC Zeta pass to the west and north Thursday with a strong cold front pushing across rtes late Thursday night. Mainly VFR during the day Thursday, but sub-VFR conditions expected Thursday night with showers and isolated tstms expected. Strong SW winds expected Thursday and Thursday night ahead of the front with gusts to around 30 kt inland to around 40 kt along the coast. Gusty NW continue behind the front Friday as CAA ramps up behind the front. Pred VFR expected Friday and Saturday. Widely scattered showers possible Sunday which may bring brief periods of sub-VFR conditions. && .MARINE... Short Term /through Tonight/... As of 935 AM Wednesday...No changes with this update. High pressure will continue over the waters through tonight. A complex frontal system will approach the western Carolinas late tonight. This will lead to a tightening of the pressure gradient and an increase in southerly flow tonight. Light/variable winds 5-10 kt early this morning will become southerly around 10 kt this afternoon. Tonight the southerly flow will increase to 15-20 kt after midnight. 2-3 ft seas today will build to 3-5 ft late tonight in response to the stronger winds. Long Term /Thursday through Sunday/... As of 445 AM Wednesday...The remnants to TC Zeta pass inland Thursday with a strong cold front pushing across the waters Thursday night. Swrly winds and seas increase Thursday afternoon with a period of Gales possible late afternoon through Thursday night ahead of the front. The front is progged to push across the waters around 12z Friday and could see Gale Force gusts continuing Friday morning in NW flow behind the front. Seas respond by building to 7-14 ft and potentially higher Thur into Fri. Conditions gradually improve late Fri night into Sat with winds diminishing to 10-20 kt but seas will likely remain above SCA criteria into Sunday, especially central and northern waters. Another strong cold front will approach the waters Sunday and push across the waters Sunday night. Strongest winds expected Sunday night with CAA behind with front bringing strong SCA with Gale Force gusts possible as well as building seas. && .TIDES/COASTAL FLOODING... As of 315 AM Wednesday...Strong SW winds will develop ahead of a approaching cold front Thursday afternoon, and minor sound side flooding will be possible for the Outer Banks, mainly between Nags Head and Avon including Roanoke Island. Winds become westerly Friday and northerly Friday night, and elevated water levels may continue and shift a bit further south towards Ocracoke. Low water levels will be possible across the inland rivers Thu night and Fri in the strong westerly flow. Winds diminish late Fri night and early Sat with water levels improving. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...JME/BM SHORT TERM...JME LONG TERM...SK AVIATION...JME/SK/CEB MARINE...JME/SK/BM TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Oct 28, 10:02 AM EDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 1002 AM EDT Wed Oct 28 2020 NCZ029-044>047-079-081-090>092-195-198-199-291415- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Mainland Hyde- Duplin-Lenoir-Jones-West Carteret-Inland Onslow-Coastal Onslow- 1002 AM EDT Wed Oct 28 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk of severe thunderstorms Thursday night, with the primary risks damaging winds and an isolated tornado, as a strong cold front crosses the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-205-291415- Northern Outer Banks-Hatteras Island- 1002 AM EDT Wed Oct 28 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Minor sound side flooding will be possible Thursday evening into Friday evening. In addition, strong winds with gusts to around 45 mph will be possible late Thursday afternoon into Friday. There is a marginal risk of severe thunderstorms Thursday night, with the primary risks damaging winds and an isolated tornado, as a strong cold front crosses the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-291415- Ocracoke Island- 1002 AM EDT Wed Oct 28 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong winds with gusts to around 45 mph will be possible late Thursday afternoon into Friday. There is a marginal risk of severe thunderstorms Thursday night, with the primary risks damaging winds and an isolated tornado, as a strong cold front crosses the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-291415- East Carteret- 1002 AM EDT Wed Oct 28 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong winds with gusts to around 45 mph will be possible late Thursday afternoon into Friday. There is a marginal risk of severe thunderstorms Thursday night, with the primary risks damaging winds and an isolated tornado, as a strong cold front crosses the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ080-094-193-194-291415- Beaufort-Pamlico-Northern Craven-Southern Craven- 1002 AM EDT Wed Oct 28 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong southwest to west winds Thursday afternoon into Friday morning will produce low water levels across the western portions of the Pamlico and Neuse Rivers which will make marine navigation hazardous. There is a marginal risk of severe thunderstorms Thursday night, with the primary risks damaging winds and an isolated tornado, as a strong cold front crosses the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 3:35 PM EDT | Coastal Flood Advisory | MHX | Dare | 53 hr |
| Oct 28, 3:40 PM EDT | Wind Advisory | MHX | Beaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more | 38 hr |
| Oct 28, 3:43 PM EDT | Gale Watch | MHX | 8 min | |
| Oct 28, 3:43 PM EDT | Low Water Advisory | MHX | 50 hr | |
| Oct 28, 3:43 PM EDT | Small Craft Advisory | MHX | 12 hr |
Nearby
Gale Warnings in North Carolina, 2020Every gale warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.